Summary Safety Review - Gilenya (fingolimod) - Assessing the potential risk of worsening multiple sclerosis symptoms after product withdrawal (rebound effect)
A Summary Safety Review complements other safety related information to help Canadians make informed decisions about their use of health products. Each summary outlines what was assessed in Health Canada’s review, what was found and what action was taken by Health Canada, if any.
Potential Safety Issue
Worsening multiple sclerosis (MS) symptoms after product withdrawal (rebound effect)
Use in Canada
- Gilenya is a prescription drug authorized for sale in Canada to treat MS, to reduce the frequency of signs and symptoms of MS, and to delay the progression of physical disability.
- Gilenya is recommended in patients who have had a poor response to, or are unable to tolerate, one or more of the other therapies for MS.
- Gilenya was first marketed in Canada in March 2011.
Safety Review Findings
- At the time of the review, Health Canada identified 29 international reports of severe worsening of MS disease progression after Gilenya withdrawal. Most patients (27/29) required treatment for the symptoms they experienced and, at the time of reporting, the majority of patients partially recovered following treatment with other agents (18/27). Twelve of these 29 patients required hospitalization.
- This safety review also looked at information from the manufacturer and the scientific literature about the risk of rebound effect after Gilenya withdrawal. The information from the manufacturer and the scientific literature supported the potential risk of worsening MS symptoms after Gilenya withdrawal.
- Product information for Gilenya now includes information about the risk of worsening MS symptoms after Gilenya withdrawal. It also recommends monitoring patients for development of severe worsening of MS symptoms after withdrawal of Gilenya and beginning appropriate treatment as needed. This information can be found in the Warnings and Precautions section of the product information for Gilenya.
Conclusions and actions
- Health Canada's safety review concluded that there may be a link between the withdrawal of Gilenya and the worsening of MS symptoms (rebound effect).
- The product safety information for Gilenya has been updated to inform Canadians and healthcare professionals about this potential safety issue.
- Health Canada encourages consumers and healthcare professionals to report any side effects related to the use of this health product.
- Health Canada will continue to monitor safety information involving Gilenya, as it does for all health products on the Canadian market, to identify and assess potential harms. Health Canada will take appropriate and timely action if and when any new health risks are identified.
The analysis that contributed to this safety review included scientific and medical literature, Canadian and international adverse reaction reports and what is known about the use of this drug both in Canada and internationally.
For additional information, contact the Marketed Health Products Directorate.